Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Morristown, TN

April 17, 2013Morgan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 17, 2013, 1:37 PM EDT for Morgan County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 1:37 PM EDT (17:37 UTC)
Expired
Apr 17, 2013, 4:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WGUS54 KMRX 171737
FFWMRX
TNC129-172030-
/O.NEW.KMRX.FF.W.0002.130417T1737Z-130417T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...

* UNTIL 430 PM EDT

* AT 133 PM EDT...DOPPLER RADAR ESTIMATED THAT BETWEEN THREE AND 
FOUR INCHES OF RAIN HAD FALLEN NEAR DEER LODGE. SHOWERS AND 
THUNDERSTORMS WILL CONTINUE TO ONLY SLOWLY DRIFT ACROSS THE WARNING 
AREA THIS AFTERNOON...BRINGING ADDITIONAL RAINFALL OF TWO TO THREE 
INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  SUNBRIGHT...DEERLODGE...AND WARTBURG.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3624 8490 3631 8464 3627 8461 3626 8457
      3623 8457 3622 8450 3619 8445 3614 8445
      3611 8442 3602 8476 3608 8481 3609 8484
      3616 8491 3621 8492

$$

DMG
2 follow-up statements
073 
WGUS74 KMRX 171920
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED APR 17 2013

TNC129-172030-
/O.CON.KMRX.FF.W.0002.000000T0000Z-130417T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-
320 PM EDT WED APR 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM FOR MORGAN 
COUNTY...

AT 316 PM...DOPPLER RADAR REVEALED LIGHT TO MODERATE RAIN LINGERING 
OVER MORGAN COUNTY. HOWEVER...RUNOFF FROM THE EARLIER HEAVY RAINFALL 
OF FOUR TO FIVE INCHES...WILL CONTINUE TO PRODUCE PROBLEMS IN LOW 
LYING AND FLOOD PRONE AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM THIS 
EVENING FOR EAST TENNESSEE.

&&

LAT...LON 3624 8490 3631 8464 3627 8461 3626 8457
      3623 8457 3622 8450 3619 8445 3614 8445
      3611 8442 3602 8476 3608 8481 3609 8484
      3616 8491 3621 8492

$$

DMG
623 
WGUS74 KMRX 172024
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT WED APR 17 2013

TNC129-172030-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-130417T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-
424 PM EDT WED APR 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR MORGAN
COUNTY...

LIGHT RAIN SHOWERS ARE CONTINUING TO MOVE ACROSS THE WARNED AREA BUT 
THE THREAT FOR HEAVY RAIN HAS ENDED SO THE RISK FOR FLOODING IS OVER 
FOR MORGAN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND SOUTHEAST 
TENNESSEE.

LAT...LON 3624 8490 3631 8464 3627 8461 3626 8457
      3623 8457 3622 8450 3619 8445 3614 8445
      3611 8442 3602 8476 3608 8481 3609 8484
      3616 8491 3621 8492

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 1:27 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 17, 1:27 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT WED APR 17 2013

.AVIATION...DIURNAL CONVECTION EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON.  SCT SHOWERS/THUNDERSTORMS SHOULD EFFECT THE AREA
BETWEEN 18Z AND 00Z.  BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE
IN THE SOUTH NEAR CHA.  THUNDERSTORM RISK LOWER AT TRI AND WILL NOT
MENTIONED IN TAF THIS AFTERNOON.  A SHORT WAVE APPROACHING THE AREA
FROM THE NORTH LATE IN THE PERIOD WILL BRING IN A CLOUD DECK BUT
ASSOCIATED CONVECTION SHOULD HOLD OFF UNTIL AFTER 18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Apr 17, 3:34 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 AM EDT WED APR 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
334 AM EDT WED APR 17 2013 /234 AM CDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
AROUND THE AREA TODAY. A FEW STORMS MAY BECOME RATHER STRONG EVEN
EARLY THIS MORNING ACROSS NORTHEAST TENNESSEE WITH MORE DEVELOPMENT
EXPECTED DURING THE PEAK HEATING OF THE AFTERNOON. AN ISOLATED
STRONG TO MARGINALLY SEVERE STORM IS POSSIBLE...WITH DAMAGING WINDS
AND HAIL UP TO 1 INCH DIAMETER THE POTENTIAL THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL BRING A LINE OF THUNDERSTORMS ACROSS THE AREA
LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A POTENTIAL
FOR SOME SEVERE STORMS...WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

In the hours before

Special weather statement, Apr 17, 11:58 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1158 AM EDT WED APR 17 2013

TNZ012-171645-
SCOTT TN-
1158 AM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1245 PM EDT...

AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF ONEIDA...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...ELGIN...WINFIELD...SLICK ROCK AND KETCHEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 17, 12:36 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED APR 17 2013

TNZ035-171715-
MORGAN TN-
1236 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 115 PM...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG THE MORGAN AND FENTRESS
COUNTY LINE...WHICH WERE MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:11 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Apr 17, 1:20 PM EDTSevere Thunderstorm WarningMRXMorgan55 min
Apr 17, 1:58 PM EDTSevere Thunderstorm WarningMRXBledsoe62 min
Apr 17, 2:21 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Apr 17, 2:29 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea61 min
Apr 17, 2:52 PM EDTFlash Flood WarningMRXBledsoe3 hr
Apr 17, 3:25 PM EDTSevere Thunderstorm WarningMRXBledsoe65 min
Apr 17, 3:44 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs3 hr
Apr 17, 3:49 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs3 hr
Apr 17, 4:26 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Apr 17, 4:55 PM EDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
Apr 17, 5:34 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Apr 17, 7:04 PM EDTAreal Flood AdvisoryMRXMarion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.